Article

Bisphosphonates and Risk of Upper Gastrointestinal Cancer — A Case Control Study Using the General Practice Research Database (GPRD)

University of Aberdeen, United Kingdom
PLoS ONE (Impact Factor: 3.23). 10/2012; 7(10):e47616. DOI: 10.1371/journal.pone.0047616
Source: PubMed

ABSTRACT

Background
Concerns have been raised as to the safety of bisphosphonates; in particular a possible link between bisphosphonate use and upper gastrointestinal (GI) cancer. Two published studies using different study populations but drawn from earlier versions of the same national UK database, reached differing conclusions: one finding no evidence for an increase in the risk of gastric or oesophageal cancer in bisphosphonate users and one finding a small but significantly increased risk of oesophageal cancer linked to duration of bisphosphonate use.

Methodology/ Principal Findings
Design-A case control study comparing bisphosphonate prescribing in cases of upper GI cancer from 1995 to 2007 using UK primary care electronic health records (GPRD).
Main Outcome Measure-Relative Risk (approximated to Odds Ratio for rare events) for oesophageal and gastric cancer development in bisphosphonate users compared to non–users. The odds of being a case of oesophageal cancer, adjusted for smoking status, were significantly increased in women who had had one or more bisphosphonate prescriptions, odds ratio 1·54 (95% CI 1·27–1·88) compared to non-users. There was no significant effect on gastric cancer in women, odds ratio adjusted for smoking status, 1.06 (95% CI 0.83–1.37) and also no apparent risk in men for either oesophageal or gastric cancer, odds ratio adjusted for smoking status 0.78 (95%CI 0.56–1.09) and 0.87 (95% CI 0.55–1.36) respectively.

Conclusions/ Significance
Our results support a small but significant increased risk of oesophageal cancer in women prescribed bisphosphonates and is based on the largest number of exposed cases to date in the UK.

Download full-text

Full-text

Available from: Paul T Seed
  • Source
    • "However, bisphosphonate treatment is not without risk and serious adverse drug reactions (ADRs), including osteonecrosis of the jaw [5], oral and gastric carcinomas [6-8], atypical femur fractures [9,10], and upper gastrointestinal bleeding (UGIB), although infrequent, have been described but remain controversial [11-15]. Drug induced dysphagia, esophagitis, and gastric ulcers are the most common of the gastrointestinal (GI) ADRs associated with oral bisphosphonate therapy. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Oral bisphosphonates are commonly used to prevent / treat osteoporosis. However, bisphosphonate treatment is not without risk and serious adverse effects, including upper gastrointestinal bleeding (UGIB) have been described. We sought to determine if new users of bisphosphonate drugs were more likely to suffer a serious UGIB within 120 days of drug initiation. Methods This was a population-based nested cohort study utilizing administrative healthcare data in British Columbia, Canada. Community based individuals ≥ 65 years with a new prescription for a bisphosphonate between 1991 and 2007 were included. A multivariate logistic regression model was used to examine the relationship between older age and the development of a serious UGIB within 120 days of new exposure to oral bisphosphonate drugs. Results Within the exposure cohort (n = 26,223), 117 individuals had suffered a serious UGIB within 120 days of incident bisphosphonate use. Cases tended to be > 80 years old, and were significantly more likely to have had a past history of gastric ulcer disease, a remote history of serious UGIB, and had been dispensed proton pump inhibitor (PPI) medications (p < 0.001 for all comparisons). After adjustment for confounding covariates, those > 80 years were more than twice as likely to suffer a UGIB when compared to those ≤ 80 years (adjusted OR = 2.03; 95% CI 1.40–2.94). A past history of serious UGIB was the strongest predictor of UGIB within 120 days of incident bisphosphonate use (adjusted OR = 2.28; 95% CI = 1.29–4.03) followed by PPI use (adjusted OR = 2.04; 95% CI = 1.35–3.07). Males were 70% more likely to suffer an UGIB compared to females (adjusted OR = 1.69; 95% CI = 1.05–2.72). Conclusions Upper GIB is a rare, but serious, side effect of bisphosphonate therapy more often afflicting older individuals. At the same time, concern about potential rare adverse events should not discourage clinicians from prescribing bisphosphonate drugs, particularly in older patients who have already sustained a fragility fracture. Clinicians must remain cognizant of potential adverse events associated with bisphosphonate use and should routinely ask about pre-existing GI disorders and concurrent medication history prior to prescribing these drugs.
    Full-text · Article · Apr 2013 · BMC Geriatrics
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To investigate the association between use of bisphosphonates estimated from prescription information and risk of gastrointestinal cancers. Series of nested case-control studies. General practices in the United Kingdom contributing to the QResearch primary care database (660) and the Clinical Practice Research Datalink (CPRD) (643). Patients aged ≥50 with a diagnosis of a primary gastrointestinal cancer in 1997-2011, each matched with up to five controls by age, sex, practice, and calendar year. Odds ratios for incident gastrointestinal cancers (colorectal, oesophageal, gastric) and use of bisphosphonates, adjusted for smoking status, ethnicity, comorbidities, and use of other drugs. 20 106 and 19 035 cases of colorectal cancer cases, 5364 and 5135 cases of oesophageal cancer cases, and 3155 and 3157 cases of gastric cancer were identified from QResearch and CPRD, respectively. Overall bisphosphonate use (at least one prescription) was not associated with risk of colorectal, oesophageal, or gastric cancers in either database. Adjusted odds ratios (95% confidence interval) for QResearch and CPRD were 0.97 (0.79 to 1.18) and 1.18 (0.97 to 1.43) for oesophageal cancer; 1.12 (0.87 to 1.44) and 0.79 (0.62 to 1.01) for gastric cancer; and 1.03 (0.94 to 1.14) and 1.10 (1.00 to 1.22) for colorectal cancer. Additional analyses showed no difference between types of bisphosphonate for risk of oesophageal and colorectal cancers. For gastric cancer, alendronate use was associated with an increased risk (1.47, 1.11 to 1.95; P=0.008), but only in data from the QResearch database and without any association with duration and with no definitive confirmation from sensitivity analysis. In this series of population based case-control studies in two large primary care databases, exposure to bisphosphonates was not associated with an increased risk of common gastrointestinal cancers.
    Full-text · Article · Jan 2013 · BMJ (online)
  • Source

    Preview · Article · Mar 2014
Show more